New York, 2013Flash Flooding in New York, August 9, 2013
August 9, 2013 · NWS OKX · 6 events in 1 county or zone
A pre-frontal trough triggered scattered heavy showers and thunderstorms with heavy rainfall that resulted in flash flooding in Orange County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough triggered scattered heavy showers and thunderstorms with heavy rainfall that resulted in flash flooding in Orange County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 9, 6:48 AM EST, 5 minutes earlier.
Area forecast discussion, Aug 9, 6:48 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
748 AM EDT FRI AUG 9 2013
.SYNOPSIS...
A COLD FRONT AND PRE-FRONTAL TROUGH WILL APPROACH FROM THE WEST
TODAY AND PASS THROUGH THE AREA THIS EVENING. HIGH PRESSURE BUILDS
IN OVER THE WEEKEND AND INTO MONDAY. ANOTHER COLD FRONT WILL THEN
MOVE THROUGH TUESDAY INTO TUESDAY NIGHT...FOLLOWED BY THE RETURN
OF HIGH PRESSURE FOR WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST TO INCREASE POPS OVER THE HUDSON VALLEY AND CT
FOR THIS MORNING AS PER LATEST RADAR TRENDS AND LOCAL HIGH
RESOLUTION GUIDANCE. LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE.
PRE-FRONTAL TROUGH WILL APPROACH THE AREA LATE THIS MORNING INTO
THE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
TODAY...WITH MODERATE TO HEAVY RAINFALL....ESPECIALLY IN ANY
THUNDERSTORMS THAT DEVELOP. IN ADDITION...A STRENGTHENING LOW
LEVEL JET COULD HELP TO BRING DOWN STRONGER WINDS WITH SOME OF
THESE THUNDERSTORMS...WITH GUSTS UP TO 40 MPH POSSIBLE.
MAIN QUESTION IS WHERE WILL THE HEAVIEST AXIS OF PRECIPITATION
SET UP. LOOKS LIKE THE BEST FORCING IS NORTH OF THE CWA WHERE
THERE IS BETTER OROGRAPHIC LIFT AND WHERE THE 00Z NAM AND 12Z
ECMWF DEVELOP A WEAK LOW. SREF PRECIPITATION FIELDS ALSO SHOW
HEAVIEST PRECIP NORTH OF THE AREA. 1 HR FLASH FLOOD GUIDANCE
OUTSIDE OF THE URBAN AREAS IS 2-3 INCHES WHICH WILL BE POSSIBLE TO
REACH GIVEN PWATS APPROACHING 2.30 INCHES...BUT THINKING IS THAT
WITH THE BEST FORCING NORTH OF THE AREA...FLASH FLOODING WOULD BE
MORE ISOLATED. BEST TIMING IS FROM THIS MORNING INTO LATE THIS
AFTERNOON WITH MULTIPLE ROUNDS OF CONVECTION.
THERE IS A HIGH RISK FOR RIP CURRENTS AT THE ATLANTIC BEACHES
TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
COLD FRONT WILL MOVE THROUGH BETWEEN 00Z AND 12Z SATURDAY...SO
EXPECT SHOWERS AND THUNDERSTORMS TO WEAKEN AND END FROM WEST TO EAST
LATE FRIDAY NIGHT INTO SATURDAY MORNING. HIGH PRESSURE BUILDS IN FOR
SATURDAY AND USHERS IN A DRIER AIRMASS. DESPITE THE PASSAGE OF A
COLD FRONT...MOSTLY CLEAR SKIES AND DOWNSLOPING...OFFSHORE WINDS
WILL ALLOW FOR WARMER TEMPERATURES...WITH HIGHS RANGING FROM THE
LOWER 80S INLAND TO UPPER 80S IN THE NYC METRO REGION.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
QUIET WEATHER SHOULD PREVAIL FOR MOST OF THE LONG TERM PERIOD AS
HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN FOR MUCH OF THE
TIME. IT LOOKS LIKE THE ONLY CHANCES OF SHOWERS AND THUNDERSTORMS
WILL BE MONDAY NIGHT THROUGH TUESDAY EVENING AS A COLD FRONT
APPROACHES AND PASSES THROUGH.
TEMPERATURES ARE EXPECTED TO BE CLOSE TO NORMAL THROUGH
TUESDAY...THEN A LITTLE COOLER THAN NORMAL WEDNESDAY AND THURSDAY.
TUESDAY COULD BE ON THE MUGGY SIDE...OTHERWISE COMFORTABLE HUMIDITY
LEVELS ARE EXPECTED.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
CONVECTION OUT AHEAD OF A COLD FRONT OVER WESTERN SECTIONS OF
PA AND NY WILL IMPACT THE TERMINALS THROUGH MUCH OF THE DAY.
A COMPLEX OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL LIFT
NORTHWARD ACROSS EASTERN PA...NRN NJ...AND THE LOWER HUDSON VALLEY
THIS MORNING. THE MAIN IMPACT LOOKS TO BE NW OF THE NYC TERMINALS.
HOWEVER...THERE IS UNCERTAINTY WITH THE TIMING AND AREAL EXTENT
OF THE CONVECTION.
FOR THIS AFTERNOON WILL SEE ANOTHER ROUND OF CONVECTION ALONG AND
AHEAD OF THE PRE-FRONTAL TROF. THE MAIN IMPACT LOOKS TO BE BRIEF
HEAVY RAINFALL AND WINDS GUSTS UP TO 40 MPH.
A FOR CIGS...GENERALLY LOOKING AT MVFR CIGS TODAY WITH A GRADUALLY
VEERING SLY FLOW. GUST UP TO 20 KT EXPECTED BY AFT. A FEW LOCATIONS...
IN PARTICULAR KGON...WILL SEE A PERIOD OF IFR CIGS THIS MORNING
WITH MOST TERMINALS RIGHT AROUND 1000 FT. CIGS SHOULD BE SLOW TO
LIFT AFTER DAYBREAK.
COLD FRONT CLEARS AREA THIS EVENING WITH CONDITIONS IMPROVING TO
VFR. SOME PATCHY MVFR FOG MAY LINGER FOR A WHILE THIS EVENING
BEFORE DRIER AIR WORKS IN ON A W/NW FLOW AT LESS THAN 10 KT.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KEWR FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS YELLOW...WHICH
IMPLIES SLANT RANGE VISIBILITY 4-6SM OR GREATER OUTSIDE OF CLOUD.
KJFK FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY. IFR CIGS MAY PERSIST
FOR SEVERAL HOURS LONGER THAT FORECAST.
KLGA FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY.
KTEB FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY.
KHPN FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY.
KISP FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY. POSSIBLE IFR CIGS
LASTING INTO THE AFT.
.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.SAT...VFR.
.SUN-MON...MAINLY VFR.
.MON NIGHT-TUES...POSSIBLE SHRA/TSRA WITH MVFR CONDITIONS.
&&
.MARINE...
WINDS PICK UP FROM THE S TO SW...ALLOWING WAVES TO BUILD TO 5 TO 7
FT ON THE COASTAL OCEAN WATERS EARLY THIS MORNING. THERE MAY BE
OCCASIONAL WIND GUSTS TO 25 KT ACROSS THE EASTERN COASTAL OCEAN
WATERS BY THE END OF THE DAY. SCA CONDITIONS CONTINUE INTO TONIGHT
FOR THE COASTAL OCEAN ZONES. WAVES WILL SLOWLY COME DOWN THROUGH
SATURDAY MORNING. AS SUCH...SCA FOR HAZARDOUS SEAS REMAINS IN
EFFECT FOR THE OCEAN WATERS.
CONDITIONS WILL REMAIN BELOW SCA LEVELS FOR THE REST OF THE FORECAST
PERIOD AS WINDS REMAINS NEAR OR BELOW 10 KT.
&&
.HYDROLOGY...
AN ADDI TONAL HALF INCH TO AN INCH AND A HALF OF RAINFALL WILL BE
POSSIBLE FROM THIS MORNING THROUGH TONIGHT WITH LOCALLY HIGHER
AMOUNTS. THE HIGHER AMOUNTS WILL GENERALLY BE NORTH AND WEST OF
THE CITY. THERE IS A DECENT CHANCE OF ADDITIONAL MINOR URBAN/POOR
DRAINAGE AND SMALL STREAM FLOODING. AS FOR FLASH FLOODING...IT
LOOKS TO BE MORE LOCALIZED.
NO SIGNIFICANT PCPN IS EXPECTED SAT-THU.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
SATURDAY FOR ANZ350-353-355.
&&
SYNOPSIS...JC/JP
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...JC
AVIATION...DW
MARINE...JC/JP
HYDROLOGY...JC/JPHazardous weather outlook, Aug 9, 3:46 AM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
446 AM EDT FRI AUG 9 2013
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-092200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
446 AM EDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
MODERATE TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY INTO THE
FIRST PART OF TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION.
LOCALIZED FLASH FLOODING IS A POSSIBILITY WITH ANY THUNDERSTORMS
THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ075-080-081-178-179-092200-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
446 AM EDT FRI AUG 9 2013
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
MODERATE TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY INTO THE
FIRST PART OF TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION.
LOCALIZED FLASH FLOODING IS A POSSIBILITY WITH ANY THUNDERSTORMS
THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-092200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
446 AM EDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Flash Flood, Orange
- When
- August 9, 6:53 AM EST to 11:00 AM EST
- Where
- Orange County, 1.48 mi W of New Hampton to 0.7 mi W of New Hampton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.424, -74.428
Vehicle rescues were performed by local responders after becoming trapped in flood waters on Dolsontown Road in Middletown.
Flash Flood, Orange
- When
- August 9, 8:20 AM EST to 11:00 AM EST
- Where
- Orange County, 1.06 mi S of Gardnertown to 1.52 mi SSE of Gardnertown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.515, -74.071
Eight inches of water was flowing down Union Ave. in Gardnertown.
Flash Flood, Orange
- When
- August 9, 8:20 AM EST to 11:00 AM EST
- Where
- Orange County, 1.25 mi WNW of Middletown to 1.71 mi SE of Washington Hgts
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.457, -74.442
In New Hampton, I-84 was closed at Dolson Ave. due to flooding. Additionally, a portion of Dolson Ave. was closed due to flooding, including the intersection of Dolsontown Rd. and Dolson Avenue. Basement flooding was also reported in Middletown.
Flash Flood, Orange
- When
- August 9, 8:53 AM EST to 11:00 AM EST
- Where
- Orange County, 1.24 mi SW of Middletown to 1.25 mi SW of Middletown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.435, -74.434
A lake on Carmelite Dr. in Middletown overflowed resulting in six inches of water flowing across the roadway.
Flash Flood, Orange
- When
- August 9, 10:10 AM EST to 11:00 AM EST
- Where
- Orange County, 1.07 mi WSW of Kipps to 0.21 mi WSW of Kipps
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.413, -74.318
Basement flooding was reported on Murray Ave. in Goshen.
Flash Flood, Orange
- When
- August 9, 10:44 AM EST to 11:00 AM EST
- Where
- Orange County, 0.78 mi S of Gardnertown to 0.77 mi S of Gardnertown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.519, -74.070
The southbound lanes of Rt. 300, Union Ave., in Newburgh were closed near I-84 due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475610, 475611, 475617, 475624, 475626, 475638.